Thunderstorm Wind, Fergus
- When
- July 9, 3:01 PM MST
- Where
- Fergus County, 4.17 mi S of Garneill
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 46.690, -109.740
Peak wind gust at an AWOS station south of Lewistown.
An upper level low moved through southern Canada, causing a brief breakdown of the upper ridge over Montana. This led to the development of showers and thunderstorms, a couple of which produced severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
An upper level low moved through southern Canada, causing a brief breakdown of the upper ridge over Montana. This led to the development of showers and thunderstorms, a couple of which produced severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 9, 1:27 PM MST, 1 hour 34 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 227 PM MDT Sun Jul 9 2017 .SYNOPSIS... Several upper level disturbances will move through the region tonight through Tuesday. As a result, expect scattered showers and thunderstorms to develop during this time, mainly during the daylight hours. Some storms could be severe tonight and then again on Monday, with the main severe threat being damaging wind gusts. High temperatures will cool a few degrees through Tuesday, before another significant heat wave develops by late next week. && .DISCUSSION... Rest of Today through Tonight...an embedded wave was ascending the upstream side of an amplified ridge this afternoon, who's axis extended north from Western Wyoming, through Central Montana, and into the Canadian Provinces of Alberta/Saskatchewan. The aforementioned wave will crest the ridge through the evening hours tonight, providing weak large scale ascent across portions of Southwestern and Central Montana. In addition, strong diurnal heating over the higher terrain of these regions was also providing orographic lift this afternoon. The combination of weak instability, 0-6km bulk shear on the order of 20-35kts, and the aforementioned lifting mechanisms, has led to the development of scattered thunderstorms as of early this afternoon across Southwestern Montana. These storms are generally expected to lift northeast into portions of Central Montana through the evening hours tonight, before slowly dissipating near the midnight hour. Current thinking is that the northward extent of these storms will generally be along and south of an Augusta, to Great Falls, to Fergus line. With deep inverted-V soundings present due to very dry air residing in the lowest levels of the atmosphere, am thinking the primary threat with any storms this afternoon/evening will be strong to damaging wind gusts. While some hailstones to the size of nickles and potentially quarters are possible, given wet-bulb zero heights of 13,000ft+, am thinking this severe weather mode will be quiet limited. - Moldan Monday through Tuesday...Multiple shortwave troughs are expected to traverse the CWA during this period. At the surface, a weak low centered in vicinity of Southeast AB Monday morning should reach Southeast SK by the end of the period, allowing a weak cold front to advance southeastward over the CWA Monday afternoon and evening. This pattern looks to be favorable for multiple rounds of scattered showers and thunderstorms over the region, especially Monday afternoon through daybreak Tuesday. Moderate to strong vertical wind shear and moderate instability will likely promote severe thunderstorms. During the afternoon and early evening, a dry and deeply-mixed boundary layer will result in damaging wind gusts being the primary severe weather threat. Despite nocturnal boundary layer stabilization, the main threat may then transition to severe hail up to half dollar-size late Monday evening into early Tuesday morning. During this time period, significant elevated instability may materialize within the hail growth zone, especially over the Hi- Line. Additional showers and thunderstorms, some strong, are then possible the rest of Tuesday. A slight cooling trend is expected during the period due to the aforementioned cold frontal passage and series of shortwave troughs moving overhead. Jaszka Tuesday night through Sunday...The pattern during this period can best be characterized as becoming seasonably hot and dry. Upper- level high pressure builds over the region from mid-week through Saturday, then remains fairly steady into Sunday. Surface-to-mid- level thickness values by next weekend could surpass yesterday's (Saturday's) values, which would result in high temperatures near or surpassing 100 degrees in many locations outside of the mountains next weekend, and likely resulting in matching or surpassing many daily record highs. Any showers or thunderstorms that may form during this time will likely be terrain-based and on the dry side, providing little to no relief from the worsening drought over our eastern plains counties. Exercising quality heat safety and fire weather safety measures will be the primary messaging themes as we approach the later part of the week into next weekend. CC && .AVIATION... Updated 1720z. VFR conditions are expected to prevail through the 0918/1018 TAF period across all of North Central and Southwest Montana. Thunderstorms are expected to develop across Southwest Montana late this morning and early this afternoon, and then track northeast into portions Central Montana this evening. While some storms this afternoon and evening could produce MVFR conditions for short periods of time, am not confident enough to introduce any MVFR conditions for KEKS, KBZN, KHLN, KGTF, or KLWT at this time. Confidence is currently lacking due to very dry low-levels, with thinking that generally high based thunderstorms will prevail/dominated. The main threat from any storms this afternoon and evening will be lightning and damaging winds. - Moldan && .FIRE WEATHER... The main fire weather concern for the rest of today and Monday will be strong thunderstorms that produce frequent lightning and strong/gusty erratic wind gusts. The best chance for stronger storms to occur will be during the afternoon/evening hours. Looking ahead...afternoon temperatures will cool a bit into the 80s for Tue/Wed...only for another significant heat wave to develop on Thursday and continue into next weekend (afternoon highs 90s/lower 100s). No significant/widespread rainfall is expected after Tuesday at this time. Brusda/Moldan && .PRELIMINARY POINT TEMPS/POPS... GTF 58 90 56 83 / 20 30 30 10 CTB 56 85 53 78 / 10 20 30 20 HLN 60 90 57 86 / 40 40 30 10 BZN 55 90 52 83 / 40 30 20 10 WEY 43 81 44 77 / 40 20 20 10 DLN 55 87 52 82 / 40 20 10 10 HVR 60 94 59 83 / 10 20 30 30 LWT 59 89 55 81 / 20 30 30 20 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
Special Weather Statement
National Weather Service Great Falls MT
1212 PM MDT SUN JUL 9 2017
MTZ008-015-055-091900-
Madison MT-Beaverhead MT-Gallatin MT-
1212 PM MDT SUN JUL 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON...
SOUTHEASTERN BEAVERHEAD AND SOUTH CENTRAL GALLATIN COUNTIES UNTIL 100
PM MDT...
At 1211 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Kilgore, or 14 miles north of Idmon, moving northeast
at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
West Yellowstone, Raynolds Pass, Lakeview, Yellowstone Village and
Red Rock Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4456 11189 4453 11204 4456 11207 4510 11153
4473 11109 4465 11110 4460 11124 4462 11122
4473 11132 4475 11139 4471 11141 4470 11149
4466 11147 4459 11153 4454 11148 4456 11171
4451 11182
TIME...MOT...LOC 1811Z 230DEG 27KT 4457 11183
MoldanSpecial Weather Statement
National Weather Service Great Falls MT
1240 PM MDT SUN JUL 9 2017
MTZ015-055-091930-
Madison MT-Gallatin MT-
1240 PM MDT SUN JUL 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON AND EASTERN
GALLATIN COUNTIES UNTIL 130 PM MDT...
At 1239 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles southwest of Belgrade to 17 miles
north of Henrys Lake. Movement was northeast at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Bozeman, Belgrade, Gallatin Gateway, Big Sky, Four Corners and
Bozeman Hot Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4568 11147 4594 11079 4560 11080 4559 11086
4553 11086 4552 11092 4536 11092 4535 11104
4508 11104 4511 11110 4505 11115 4501 11110
4483 11110 4478 11157
TIME...MOT...LOC 1839Z 246DEG 30KT 4564 11140 4488 11148
MoldanSpecial Weather Statement National Weather Service Great Falls MT 320 PM MDT SUN JUL 9 2017 MTZ052>054-092200- Broadwater MT-Jefferson MT-Meagher MT- 320 PM MDT SUN JUL 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BROADWATER...WESTERN MEAGHER AND NORTHEASTERN JEFFERSON COUNTIES UNTIL 400 PM MDT... At 318 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southeast of Montana City, or 13 miles northwest of Townsend, moving east at 30 mph. Winds in excess of 40 to 50 mph will be possible with this storm. Locations impacted include... Silos, Goose Bay, Winston, and Canyon Ferry Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If on or near Canyon Ferry Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4634 11182 4652 11185 4666 11118 4633 11114 TIME...MOT...LOC 2118Z 263DEG 26KT 4645 11173 Moldan
The Billings radar (KBLX), 127 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
2 thunderstorm wind. Local standard time, as filed.
Peak wind gust at an AWOS station south of Lewistown.
Trained spotter estimated wind gusts over 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714953, 714954.